Whenever you see an advertisement for a drug, you’ll see or hear the long list of reported side effects. This list can seem a little daunting, and maybe even make you wonder if taking the drug for one problem is worth the risk of potential complications; the FDA wouldn’t have approved a drug, however, if the dangers of the side effects outweighed the benefit of the drug. That said, it is important for you to have a conversation with your doctor about taking medications, especially if you try a drug and you start to experience side effects.
But what happens when the drug that is supposed to be helping you actually winds up hurting you? When this happens, it can lead to a drug-induced injury. Whether it’s because of an individual allergy to a medication or how your body reacts to the chemical breakdown, medications can become toxic and even deadly.
As long as you remain vigilant and pay attention to what’s happening in your body, a drug-induced injury doesn’t have to be fatal. There are 2 important types of drug-induced injuries to keep an eye out for. If you have started a new drug within the last 3 months and are experiencing any of these symptoms, talk to your doctor right away.
What are Drug-Induced Liver Injuries?
The liver is what filters toxins and other chemicals throughout your body, so when it’s injured, it can be devastating for the rest of the body. Additionally, the liver produces enzymes that are integral to digestion. Without a functioning liver, dangerous chemicals and compounds can build up in the body and start hurting other organs.
There are 2 ways that drugs can injure the liver. One involves the drugs themselves being directly toxic to the liver; the second involves the drugs getting broken down by the liver into something that ends up hurting it. Either case can lead to anything from an elevation in liver enzymes in the blood to liver failure.
There are 2 primary ways that medication can injure the liver: One being the medication itself being of toxic nature to the liver, and the other being the actual breakdown of the drug and it becoming harmful to the liver.
Some symptoms of drug-induced liver injuries are very nonspecific and can be mistaken for other problems, including fatigue, weakness, abdominal pain, and loss of appetite. While those symptoms are important to note, there are some more specific to liver disease that require intervention:
- A yellowing of the skin (jaundice)
- Skin that bruises easily due to decreased production of blood-clotting mechanisms
- Cirrhosis, which can lead to fluid accumulation in the legs or abdomen, mental confusion, and kidney failure
What are Drug-Induced Kidney Injuries?
The kidneys and the liver are linked closely, so anything that injures one is likely to impact the other. Similar to liver symptoms, kidney diseases also present with nonspecific symptoms. Be aware of these symptoms when it comes to your kidneys:
- Shortness of breath
- Changes in urination
- Changes in blood pressure
- Chest pains
Think You Have a Drug Injury? Contact Our Indianapolis Drug Injury Lawyers
Before you even think twice about legal actions for your injury, talk to your doctor about your symptoms immediately. She may suggest discontinuing the drug or switching to a different one, and—in mild cases—the symptoms could disappear. In more severe cases, further treatment may be required.
Once you have the answers you need from your physician and still feel you might have a drug injury, there’s help. The drug injury attorneys at WKW can guide you through your healing process. Contact our Indianapolis office at 317.920.6400 or fill out a form today and an injury attorney will contact you at your convenience.